Advertisement

Discrete & Computational Geometry

, Volume 57, Issue 2, pp 431–469 | Cite as

Discrete Uniformization of Polyhedral Surfaces with Non-positive Curvature and Branched Covers over the Sphere via Hyper-ideal Circle Patterns

  • Alexander I. Bobenko
  • Nikolay Dimitrov
  • Stefan Sechelmann
Article
  • 178 Downloads

Abstract

With the help of hyper-ideal circle pattern theory, we develop a discrete version of the classical uniformization theorems for closed polyhedral surfaces with non-positive curvature and for surfaces represented as finite branched covers over the Riemann sphere. We show that in these cases discrete uniformization via hyper-ideal circle patterns always exists and is unique. We also propose a numerical algorithm, utilizing convex optimization, that constructs the desired discrete uniformization.

Keywords

Hyper-ideal circle pattern Discrete uniformization Discrete conformal map Branched cover Polyhedral surface Variational principle 

Mathematics Subject Classification

52C26 57M50 57M12 52B10 

Notes

Acknowledgments

Research supported by Deutsche Forschungsgemeinschaft in the frame of Sonderforschungsbereich Transregio 109 “Discretization in Geometry and Dynamics”.

References

  1. 1.
    Bao, X., Bonahon, F.: Hyperideal polyhedra in hyperbolic 3-space. Bull. Soc. Math. Fr. 130(3), 457–491 (2002)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Beardon, A.F., Stephenson, K.: The uniformization theorem for circle packings. Indiana Univ. Math. J. 39(4), 1383–1425 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Benedetti, R., Petronio, C.: Lectures on Hyperbolic Geometry. Universitext, Springer, Berlin (1992)CrossRefzbMATHGoogle Scholar
  4. 4.
    Benson, S., McInnes, L.C., Moré, J., Munson, T., Sarich, J.: TAO user manual (version 1.9), http://www.mcs.anl.gov/tao (2007)
  5. 5.
    Bobenko, A.I., Izmestiev, I.: Alexandrov’s theorem, weighted Delaunay triangulations, and mixed volumes. Ann. Inst. Fourier 58(2), 447–505 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bobenko, A.I., Pinkall, U., Springborn, B.: Discrete conformal maps and ideal hyperbolic polyhedra. Geom. Topol. 19(4), 2155–2215 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bobenko, A.I., Sechelmann, S., Springborn, B.: Discrete conformal maps: Boundary value problems, circle domains, Fuchsian and Schottky uniformizations. In: Bobenko, A. I. (ed.) Advances in Discrete Differential Geometry, pp. 1–56. Springer (2016)Google Scholar
  8. 8.
    Bobenko, A.I., Springborn, B.A.: Variational principles for circle patterns and Koebe’s theorem. Trans. Am. Math. Soc. 356(2), 659–689 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bobenko, A.I., Springborn, B.A.: A discrete Laplace–Beltrami operator for simplicial surfaces. Discrete Comput. Geom. 38(4), 740–756 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bobenko, A.I., Suris, Y.B.: Discrete Differential Geometry: Integrable Structure. Graduate Studies in Mathematics. AMS, Providence, RI (2008)CrossRefzbMATHGoogle Scholar
  11. 11.
    Bowers, P.L., Hurdal, M.K.: Planar conformal mappings of piecewise flat surfaces. In: Hege, H.-C., Polthier, K. (eds.) Visualization and Mathematics III, pp. 3–34. Springer, Berlin (2003)CrossRefGoogle Scholar
  12. 12.
    Bowers, P.L., Stephenson, K.: Uniformizing dessins and Belyi (maps via circle packing). Mem. Am. Math. Soc. 170(805), xii+97 (2004)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Buser, P.: Geometry and Spectra of Compact Riemann Surfaces. Progress in Mathematics. Birkhäuser, Boston (1992)zbMATHGoogle Scholar
  14. 14.
    Dimitrov, N.: Hyper-ideal circle patterns with cone singularities. Results Math. 68(3), 455–499 (2015)Google Scholar
  15. 15.
    Edelsbrunner, H.: Geometry and Topology for Mesh Generation. Cambridge Monographs on Applied and Computational Mathematics. Cambridge University Press, Cambridge (2001)CrossRefzbMATHGoogle Scholar
  16. 16.
    Grünbaum, B.: Convex Polytopes. Graduate Texts in Mathematics, 2nd edn. Springer, Berlin (2003)CrossRefzbMATHGoogle Scholar
  17. 17.
    Gu, X., Luo, F., Sun, J., Wu, T.: A discrete uniformization theorem for polyhedral surfaces. Preprint arXiv:1309.4175
  18. 18.
    Gu, X., Guo, R., Luo, F., Sun, J., Wu, T.: A discrete uniformization theorem for polyhedral surfaces II. Preprint arXiv:1401.4594
  19. 19.
    Kharevych, L., Springborn, B., Schröder, P.: Discrete conformal maps via circle patterns. ACM Trans. Graph. 25(2), 412–438 (2006)CrossRefGoogle Scholar
  20. 20.
    Lawson Jr., H.B.: Complete minimal surfaces in \(\mathbb{S}^3\). Ann. Math. 92(3), 335–374 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Luo, F.: Rigidity of polyhedral surfaces, III. Geom. Topol. 15(4), 2299–2319 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Luo, F.: Combinatorial Yamabe flow on surfaces. Commun. Contemp. Math. 6(5), 765–780 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Ma, J., Schlenker, J.-M.: Non-rigidity of spherical inversive distance circle packings. Discrete Comput. Geom. 47(3), 610–617 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Rivin, I.: Euclidean structures of simplicial surfaces and hyperbolic volume. Ann. Math. 139, 553–580 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Rivin, I.: A characterization of ideal polyhedra in hyperbolic 3-space. Ann. Math. 143(1), 51–70 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Rodin, B., Sullivan, D.: The convergence of circle packing to Riemann mapping. J. Differ. Geom. 26(2), 349–360 (1987)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Schlenker, J.-M.: Hyperideal circle patterns. Math. Res. Lett. 12(1), 85–112 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Schlenker, J.-M.: Rigidity criterion for non-convex polyhedra. Discrete Comput. Geom. 33(2), 207–221 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Schlenker, J.-M.: Circle patterns on singular surfaces. Discrete Comput. Geom. 40(1), 47–102 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Schramm, O.: Circle patterns with the combinatorics of the square grid. Duke Math. J. 86(2), 347–389 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Springborn, B.A.: A variational principle for weighted Delaunay triangulations and hyperideal polyhedra. J. Differ. Geom. 78(2), 333–367 (2008)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Springborn, B., Schröder, P., Pinkall, U.: Conformal equivalence of triangular meshes. ACM Trans. Graph. 27(3), 1–11 (2008)CrossRefGoogle Scholar
  33. 33.
    Stephenson, K.: Introduction to Circle Packing. The Theory of Discrete Analytic Functions. Cambridge University Press, Cambridge (2005)zbMATHGoogle Scholar
  34. 34.
    Springborn, B.A.: A unique representation of polyhedral types. Centering via Möbius transformations. Math. Z. 249(3), 513–517 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Thurston, W.P.: The Geometry and Topology of Three-Manifolds, Electronic Library of MSRI. Available at http://library.msri.org/books/gt3m/ (2002)
  36. 36.
    Thurston, W.P.: In: Levy S. (ed.) Three-Dimensional Geometry and Topology. Princeton Mathematical Series. vol. 35, Princeton University Press, Princeton (1997)Google Scholar
  37. 37.
    Thurston, W.P.: The finite Riemann mapping theorem, Invited address. In: International Symposium in Celebration of the Proof of the Bieberbach Conjecture. Purdue University, West Lafayette (1985)Google Scholar
  38. 38.
    Ushijima, A.: A volume formula for generalized hyperbolic tetrahedra. Non-Euclidean Geom. 581, 249–265 (2006)CrossRefzbMATHGoogle Scholar
  39. 39.
    Ziegler, G.M.: Lectures on Polytopes. Springer, Berlin (1995)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  • Alexander I. Bobenko
    • 1
  • Nikolay Dimitrov
    • 1
  • Stefan Sechelmann
    • 1
  1. 1.Institut für Mathematik MA 8-3Technische Universität BerlinBerlinGermany

Personalised recommendations